Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 4, 2011, 4:48 PM PDT for Kern County, California. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 4:48 PM PDT (23:48 UTC)
- Expired
- Jul 4, 2011, 6:45 PM PDT
- In force
- 117 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:15 PM PDT | HEAVY RAIN 1.48 | Rosamond, CA | STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262 WGUS56 KHNX 042348 FFWHNX CAC029-050145- /O.NEW.KHNX.FF.W.0001.110704T2348Z-110705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 448 PM PDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA... * UNTIL 645 PM PDT * AT 442 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS CELL HAS A HISTORY OF PRODUCING RAINFALL RATES AROUND 1 TO 2 INCHES PER HOUR. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828 $$ BSO
4 follow-up statements
877 WGUS56 KHNX 042352 CCA FFWHNX CAC029-050145- /O.COR.KHNX.FF.W.0001.110704T2348Z-110705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 448 PM PDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA... * UNTIL 645 PM PDT * AT 442 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM IN THE ROSAMOND AREA. THIS CELL HAS A HISTORY OF PRODUCING RAINFALL RATES AROUND 1 TO 2 INCHES PER HOUR. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828 $$ BSO
268 WGUS76 KHNX 050020 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 520 PM PDT MON JUL 4 2011 CAC029-050145- /O.CON.KHNX.FF.W.0001.000000T0000Z-110705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KERN CA- 520 PM PDT MON JUL 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR SOUTHEASTERN KERN COUNTY... AT 506 PM PDT...TRAINED WEATHER SPOTTERS REPORTED THE THUNDERSTORM PRODUCING FLASH FLOODING OVER THE ROSAMOND AREA HAS WEAKENED. HOWEVER...ROADS AND NORMALLY DRY WASHES IN THE AREA WILL CONTINUE TO EXPERIENCE FLOODING. ALTHOUGH THE THREAT OF HEAVIEST RAIN IS OVER...UP TO A QUARTER INCH OF ADDITIONAL RAIN IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828 $$ BSO
386 WGUS76 KHNX 050125 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 625 PM PDT MON JUL 4 2011 CAC029-050145- /O.CON.KHNX.FF.W.0001.000000T0000Z-110705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KERN CA- 625 PM PDT MON JUL 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR SOUTHEASTERN KERN COUNTY... THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM IN THE ROSAMOND AREA. ALTHOUGH SHOWERS AND THUNDERSTORMS REMAIN OVER THE AREA...THEY ARE EXPECTED TO CONTINUE WEAKENING AND PRODUCE GENERALLY LIGHT RAINFALL WITH UP TO A TENTH OF AN INCH POSSIBLE EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828 $$ BSO
990 WGUS76 KHNX 050144 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 644 PM PDT MON JUL 4 2011 CAC029-050150- /O.EXP.KHNX.FF.W.0001.000000T0000Z-110705T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KERN CA- 644 PM PDT MON JUL 4 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PDT FOR SOUTHEASTERN KERN COUNTY... LAT...LON 3497 11832 3496 11804 3482 11806 3482 11828 $$ BSO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:53 PM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 4, 2:53 PM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 253 PM PDT MON JUL 4 2011 .SYNOPSIS... HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL PREVAIL OVER THE REGION FOR THE NEXT SEVERAL DAYS. TRIPLE DIGIT HEAT WILL CONTINUE OVER THE SAN JOAQUIN VALLEY...THE ADJACENT LOWER FOOTHILLS...AND HIGH DESERT UNTIL LATE THIS WEEK. MOISTURE FROM THE SOUTHEAST WILL ARRIVE TODAY AS THE FIRST MONSOON EPISODE OF THE SEASON BEGINS TODAY. THIS WILL BRING INCREASING THUNDERSTORM CHANCES OVER THE MOUNTAIN AND DESERT AREAS AND EVEN A SMALL THREAT OF THUNDERSTORMS TO THE WESTERN KERN...KINGS AND FRESNO COUNTY MOUNTAINS ON TUESDAY. && .DISCUSSION...MODELS AND WATER VAPOR PIX SHOW AN INVERTED TROF VERY SLOWLY APPROACHING FROM THE EAST. THIS TROF WILL BE THE FOCUS OF INCREASING TSTM ACTIVITY ACROSS CENTRAL CA...ESP TUES AND WED. MOST IMPRESSIVE SOUNDING OUT OF SAN DIEGO THIS MORNING WITH A PW VALUE OF 1.86 INCHES. THIS DEEPER MOISTURE WILL MOVE FARTHER WEST TONITE AND EARLY TUES...WITH MOISTURE EVEN WORKING NW ALONG THE COASTAL RANGES. THIS IS A RATHER STRONG MONSOON SURGE FOR CENTRAL CA FOR SO EARLY IN THE SEASON. STEERING CURRENTS OVER THE NEXT 2 DAYS ARE GOING TO BE FAIRLY LIGHT...THUS TSTMS WILL HAVE THE OPPORTUNITY TO DROP COPIOUS AMOUNTS OF RAIN. WITH THIS...ISSUED A FLASH FLOOD WATCH TUES AFTERNOON AND EVE FOR THE MTNS/DESERTS FROM SEQUOIA PARK SOUTH AS THIS WILL BE THE AREA WITH MOST NUMEROUS STORMS. THE FLOW WILL BE CONDUCIVE TO ALLOW SOME TSTMS TO DRIFT OUT INTO THE SJV...ESP THE SOUTH END...AND THE WEST SIDE ALONG AND WEST OF I-5. DEBRIS CLOUDS WILL BE PROBLEMATIC THE NEXT FEW DAYS AS WELL...AND WILL AFFECT TEMPS TO SOME DEGREE. DAYTIME HIGHS COULD BE LOWERED A FEW DEGREES IF ENOUGH CLOUDS LINGER THRU THE DAY...AND CONVERSELY NIGHTTIME MINS COULD REMAIN ON THE WARM AND MUGGY SIDE WITH ANY CLOUD COVER. TRENDED TEMPS TO THESE CONDS JUST A BIT. MODELS ARE QUITE SIMILAR IN RELATIVELY LITTLE CHANGE INTO THURS OR FRI. A COUPLE OF SHORTWAVE TROFS MOVING INTO AND ACROSS THE PAC NW BY THE END OF THE WEEK...MAY BE JUST ENOUGH TO TURN THE FLOW ALOFT OVER CENTRAL CA TO THE SOUTHWEST...ALBEIT FAIRLY LIGHT...BUT AT LEAST PUSH THE DEEPER MONSOON MOISTURE BACK TO THE EAST. CONTINUED PREVIOUS FCSTS OF GRADUALLY DECREASING TSTMS FRI...THEN CONFINED TO THE SIERRA CREST BY SUN OR MON. TEMPS WILL ALSO DECREASE A LITTLE OVER TIME...BUT ONLY TO CLIMO. THE EXCEPTION COULD BE ANY INFLUX OF MARINE AIR INTO THE SJV BY NEXT WEEKEND. HOWEVER MODELS ARENT TOO HOPEFUL WITH THIS HAPPENING...SO BASED ANY COOLING ON SYNOPTIC SCALE FEATURES SAT AND BEYOND. && .AVIATION... ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE KERN COUNTY MOUNTAINS AND DESERTS IN ADDITION TO THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA WITH COVERAGE BECOMING SCATTERED BY 20Z TUE. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CA INTERIOR THRU 00Z WED. && .AIR QUALITY ISSUES... ON MONDAY JULY 4 2011... UNHEALTHY IN FRESNO... KERN AND TULARE COUNTIES. UNHEALTHY FOR SENSITIVE GROUPS IN KINGS COUNTY. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING CAZ095-097>099. FLOOD ADVISORY UNTIL FURTHER NOTICE FOR SAN JOAQUIN VALLEY RIVERS NORTH OF KERN COUNTY CAC019-031-039-047-107. && PUBLIC...BINGHAM AVN/FW...DS SYNOPSIS...WP WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 4, 5:12 AM PDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 512 AM PDT MON JUL 4 2011 CAZ089>094-051215- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 512 AM PDT MON JUL 4 2011 ...FLOOD ADVISORY BELOW RESERVOIRS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS. .DAY ONE...TODAY AND TONIGHT A FLOOD ADVISORY REMAINS IN EFFECT FOR AREA RIVERS IN THE SAN JOAQUIN VALLEY NORTH OF KERN COUNTY...DUE TO HIGH RELEASES FROM FOOTHILL DAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FLOOD ADVISORY FOR AREA RIVERS IN THE VALLEY NORTH OF KERN COUNTY WILL REMAIN IN EFFECT UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ098-099-051215- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 512 AM PDT MON JUL 4 2011 ...THUNDERSTORMS POSSIBLE BY THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. DUDLEY
In the hours before
Special weather statement, Jul 4, 3:19 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 319 PM PDT MON JUL 4 2011 CAZ089>099-051130- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 319 PM PDT MON JUL 4 2011 ...CONVECTIVE OUTLOOK... A DEEP SURGE OF MONSOON MOISTURE WILL MOVE INTO CENTRAL CALIFORNIA TONIGHT AND TUESDAY. THUNDERSTORMS WILL BE INCREASING ACROSS THE SOUTHERN SIERRA NEVADA...THE TEHACHAPI MOUNTAINS...AND THE KERN COUNTY DESERTS TUESDAY AND WEDNESDAY. SOME OF THE THUNDERSTORMS COULD LINGER OR EVEN DEVELOP DURING THE NIGHTTIME HOURS. THE FLOW ALOFT WILL BE SUCH THAT SOME THUNDERSTORMS COULD DRIFT INTO PARTS OF THE SAN JOAQUIN VALLEY...ESPECIALLY NEAR THE FOOTHILLS ON THE WEST SIDE OF THE VALLEY AND IN THE SOUTH END. SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME...GUSTY WINDS...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. FLASH FLOODING IS POSSIBLE IN THE MOUNTAINS AND DESERTS TUESDAY AFTERNOON AND EVENING. BINGHAM WEATHER.GOV/HANFORD
Local storm report, Jul 4, 4:47 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
447 PM PDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN ROSAMOND 34.86N 118.20W
07/04/2011 M1.17 INCH KERN CA TRAINED SPOTTER
HEAVY RAIN OVER PAST 30 MINUTES. THUNDERSTORM IN PROGRESS
WITH MINOR FLOODING AND PEA SIZE HAIL. POWER OUTAGE ALSO
REPORTED IN CITY.
&&
BPETThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:54 PM PDT | Flash Flood Watch | HNX | 30 hr |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.